Welcome!


Thanks for visiting! My goal here is to discuss the latest scientific research to separate the good from all that "guff" in nutritional sciences and all aspects of human health. Because the more you Know, well...the more you Know!

Looking for a specific post? You can browse the Most Read Posts, the Blog Archives, or use the Search function in top left of this page. Thanks for your support and stay healthy!

Monthly 3D Poll

2013-09-23

Statins Linked to Cataracts

Another large study has linked statin use (for cholesterol reduction) to the development of cataracts. This newly published meta-analysis on 6972 statin users (compared with nonusers) found that users of the drugs had a 9% increase in cataracts. In secondary analyses that looked at all patients with no comorbidities at baseline, the risk of developing cataracts was 29% higher in the statin users. Results were consistent regardless of whether patients had been taking statins for two, four, or six years, authors note.

The study is the first to use "propensity matching," which tries to eliminate confounding variables at baseline--making it a key contribution to the relatively recent research into this potential interaction. There are a number of ways in which statins could be a marker for important confounder, including accessible healthcare and health insurance, as well as underlying risk factors such as smoking, diabetes, and older age--all of which are also risk factors for cataract.

These kind of variables may have been a factor in other studies that found the opposite effect (that statin use lowered risk of cataracts). However, with stronger evidence showing an increased risk of cataracts with statin use, the future for this popular class of drugs seems a little dimmer.

Click HERE and subscribe to Know Guff.

Source: Association of Statin Use With CataractsA Propensity Score–Matched Analysis

Related posts:

No comments:

Post a Comment

Please use your name or alias. Due to a large volume of spam comments (as "Anonymous") all comments from "Anonymous" will be automatically deleted. Thanks.